Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS San Angelo, TX

September 15, 2016Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 15, 2016, 12:44 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 12:44 PM CDT (17:44 UTC)
Expired
Sep 15, 2016, 3:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 52 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS54 KSJT 151744
FFWSJT
TXC417-447-152045-
/O.NEW.KSJT.FF.W.0032.160915T1744Z-160915T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1244 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 345 PM CDT

* AT 1242 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN
  HAVE ALREADY FALLEN. FLASH FLOODING MAY ALREADY BE OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THROCKMORTON...WOODSON...FORT GRIFFIN...THE INTERSECTION OF US-
  283 AND RANCH ROAD 209...THE INTERSECTION OF US-183 AND US-
  283...THE INTERSECTION OF US-380 AND HIGHWAY 222 AND US-
  183 NEAR THE THROCKMORTON-STEPHENS COUNTY LINE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    CROSSINGS ALONG COUNTY ROAD 376...
    CROSSINGS ALONG COUNTY ROAD 374...
    HILL CROSSING...
    LAKE CROSSING KINGS CREEK AND
    CROSSINGS ALONG COUNTY ROAD 334.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3296 9895 3296 9909 3284 9910 3285 9932
      3318 9932 3319 9895

$$

ECW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 12:14 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 15, 12:14 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1214 PM CDT THU SEP 15 2016

.AVIATION...
/18Z TAFS/

Widely scattered showers and isolated thunderstorms will continue
to develop through early evening over most of the area, and
should dissipate through late evening. The best chance of
convective activity will be over the Big Country...will carry VCTS
at KABI for this afternoon. VFR conditions and light southeasterly
winds are expected at all terminals through the TAF period.

15

&&

.PREV DISCUSSION... /issued 637 AM CDT THU SEP 15 2016/

AVIATION...
/12Z TAFS/

Occasional MVFR light fog and ceilings will rise to VFR late
morning. Added a VCTS at KABI mid-afternoon to early evening for
scattered thunderstorms. Southeast to south winds will otherwise
prevail at 10 KTS or less.

PREV DISCUSSION... /issued 418 AM CDT THU SEP 15 2016/

SHORT TERM...
(Today and Tonight)

Afternoon heating combined with weak disturbances in southwest flow
aloft will be the main mechanism for isolated to scattered showers
and thunderstorms. Short range model HRRR indicate the best chance
of storms in the Big Country along and north of the I-20 corridor
with more isolated storms south. The main weather impact will be
localized flooding as precipitable waters are in the 1.40 to 1.75
range in a tropical-like environment.

Temperatures today will be similar to Wednesday with highs in the
upper 80s to around 90 and lows in the upper 60s to around 70.

LONG TERM...
(Friday through Thursday)

Looks like a chance of rain through the weekend across much of West
Central Texas. The combination of weak upper level disturbances
moving northeast, afternoon and early evening instability and
abundant tropical moisture(PW values 1.5 to 1.75 inches) will
result in scattered showers and thunderstorms Friday and Saturday.
The best coverage of showers of storms will probably be across the
Big Country, northern Concho Valley and northern Heartland. The
storms will produce heavy rainfall, localized flooding and
dangerous lightning.

An upper level high pressure ridge will begin building across much
of Texas extending northeast into the mid Mississippi and Tennessee
valleys next week. This will bring a drying trend and warm
temperatures to West Central Texas. However, still keeping mainly
slight chance Pops going for Monday through Wednesday, mainly due to
some instability during the afternoon hours. Otherwise, upper level
forcing is weak and no significant front in the area. Highs will be
in the upper 80s to lower 90s with lows in the upper 60s to around
70.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  89  68  87 /  30  30  40  40
San Angelo 	 69  92  68  91 /  20  20  30  30
Junction 	 69  91  69  91 /  20  20  20  30
Brownwood 	 70  91  69  90 /  20  20  30  40
Sweetwater 	 69  89  68  87 /  30  30  50  30
Ozona      	 70  89  69  89 /  20  20  20  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, Sep 15, 5:52 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 AM CDT THU SEP 15 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
552 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THE MAIN HAZARD IS FLOODING DUE TO LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST
CENTRAL TEXAS FRIDAY INTO WEDNESDAY...WITH THE BEST CHANCES THIS
WEEKEND. THE MAIN HAZARD WILL BE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...DUE TO LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:02 AM CDTAreal Flood AdvisorySJTSutton3 hr
Sep 15, 3:08 PM CDTSpecial Weather StatementSJTHaskell, Throckmorton52 min
Sep 15, 3:12 PM CDTAreal Flood AdvisorySJTShackelford2 hr
Sep 15, 6:42 PM CDTAreal Flood AdvisorySJTTom Green2 hr
Sep 15, 6:52 PM CDTSpecial Weather StatementSJTTom Green38 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.